Alert archive / Kansas / Tornado Warnings in 2018
Tornado Warning 10, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 28, 2018, 5:48 PM CDT for Cheyenne County, Kansas. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 5:48 PM CDT (22:48 UTC)
- Expired
- May 28, 2018, 5:56 PM CDT
- In force
- 8 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:12 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 854 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
552
WFUS53 KGLD 282248
TORGLD
KSC023-282315-
/O.NEW.KGLD.TO.W.0010.180528T2248Z-180528T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
548 PM CDT MON MAY 28 2018
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Cheyenne County in northwestern Kansas...
* Until 615 PM CDT
* At 548 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of St. Francis, moving northeast at
50 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Cheyenne County in northwestern Kansas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3988 10161 3976 10196 3984 10205 3986 10205
4000 10186 4000 10184
TIME...MOT...LOC 2248Z 231DEG 43KT 3983 10192
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
JRM1 follow-up statement
688
WWUS53 KGLD 282256
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
556 PM CDT MON MAY 28 2018
KSC023-282306-
/O.CAN.KGLD.TO.W.0010.000000T0000Z-180528T2315Z/
Cheyenne KS-
556 PM CDT MON MAY 28 2018
...THE TORNADO WARNING FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.
A tornado watch remains in effect until 1000 PM CDT for northwestern
Kansas.
LAT...LON 3988 10161 3976 10196 3984 10205 3986 10205
4000 10186 4000 10184
TIME...MOT...LOC 2255Z 231DEG 43KT 3989 10182
$$
JRMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 4:18 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 28, 4:18 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018
Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.
This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.
Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.
.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018
Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.
In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018
This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.
Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
028-029.
CO...Flash Flood Watch through late tonight for COZ090.
NE...Flash Flood Watch through late tonight for NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLERHazardous weather outlook, May 28, 11:49 AM CDT, 5 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1049 AM MDT Mon May 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A widespread significant outbreak of severe weather is expected this afternoon into tonight across the entire area. The threats will be damaging winds 60 mph and greater...large hail of at least 1 to 3 inches in diameter and a greater than normal risk of tornadoes. Also heavy rainfall is expected which will cause an above normal flash flood threat. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday...severe thunderstorms will be possible across the Tri- State region for the afternoon and evening hours. The entire area is currently under a Marginal Risk for severe storms. Main threats will be damaging winds up to 60 mph...and large hail of at least 1 inch. Locally heavy rainfall is also possible with any storms. This will create an above normal chance of flash flooding. Wednesday will have a chance for thunderstorms...with no chance for severe at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required this afternoon and tonight.
In the hours before
Local storm report, May 28, 5:10 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL WINONA 39.06N 101.25W
05/28/2018 M1.00 INCH LOGAN KS TRAINED SPOTTER
&&
BWARRENSpecial weather statement, May 28, 5:20 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Goodland KS 420 PM MDT MON MAY 28 2018 COZ090-KSZ001-282230- Yuma County CO-Cheyenne KS- 420 PM MDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN NORTHEASTERN COLORADO AND WESTERN CHEYENNE COUNTIES IN NORTHWESTERN KANSAS UNTIL 430 PM MDT/530 PM CDT/... At 420 PM MDT/520 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Bonny Reservoir, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm may intensify rapidly and become severe over the next hour. Locations impacted include... Beecher Island. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 900 PM MDT/1000 PM CDT/ for northeastern Colorado...and northwestern Kansas. LAT...LON 3961 10197 3968 10219 3997 10213 3990 10170 TIME...MOT...LOC 2220Z 200DEG 20KT 3972 10205 JRM
Local storm report, May 28, 5:23 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL 3 W GOVE 38.96N 100.55W
05/28/2018 E0.88 INCH GOVE KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 28, 5:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 1 NNE GOVE 38.97N 100.48W
05/28/2018 M0.88 INCH GOVE KS STORM CHASER
CHASER REPORTED NICKLE SIZE HAIL JUST NORTH
NORTH OF EAST GOVE CITY.
&&
EVSpecial weather statement, May 28, 5:32 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Goodland KS 432 PM MDT MON MAY 28 2018 COZ091-282300- Kit Carson County CO- 432 PM MDT MON MAY 28 2018 ...Brief Landspout Tornado Sighted... At 430 PM MDT, trained weather spotters reported a landspout tornado approximatley 14 miles SW of Cope along the Kit Carson and Washington county border. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. This landspout threat will remain over mainly rural areas of extreme northwestern Kit Carson County County. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && A tornado watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3957 10297 3947 10298 3947 10315 3957 10315 JRM
Local storm report, May 28, 5:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 2 S COLBY 39.36N 101.05W
05/28/2018 E1.00 INCH THOMAS KS STORM CHASER
&&
BWARRENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:08 PM CDT | Special Weather Statement | GLD | Thomas | 37 min |
| May 27, 7:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
| May 27, 9:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 27, 9:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 51 min |
| May 27, 10:49 PM CDT | Special Weather Statement | GLD | Rawlins | 41 min |
| May 28, 6:19 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 41 min |
| May 28, 6:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 34 min |
| May 28, 6:58 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 47 min |
| May 28, 7:11 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 49 min |
| May 28, 7:19 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 7:41 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 49 min |
| May 28, 7:48 AM CDT | Flash Flood Warning | GLD | Rawlins | 12 hr |
| May 28, 7:54 AM CDT | Flash Flood Warning | GLD | Thomas | 3 hr |
| May 28, 7:59 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 46 min |
| May 28, 8:44 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| May 28, 10:04 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 41 min |
| May 28, 10:13 AM CDT | Flash Flood Warning | GLD | Rawlins, Thomas | 3 hr |
| May 28, 10:23 AM CDT | Flash Flood Warning | GLD | Sheridan, Thomas | 3 hr |
| May 28, 10:49 AM CDT | Special Weather Statement | GLD | Decatur | 11 min |
| May 28, 11:05 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 55 min |
| May 28, 11:56 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| May 28, 12:25 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 65 min |
| May 28, 1:21 PM CDT | Flash Flood Warning | GLD | Graham | 3 hr |
| May 28, 1:30 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 45 min |
| May 28, 1:49 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 41 min |
| May 28, 2:07 PM CDT | Tornado Warning | GLD | Graham | 23 min |
| May 28, 2:48 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 27 min |
| May 28, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 28, 3:18 PM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more | 19 hr |
| May 28, 3:35 PM CDT | Flash Flood Warning | GLD | Gove, Graham, Sheridan | 98 min |
| May 28, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 47 min |
| May 28, 4:14 PM CDT | Special Weather Statement | GLD | Wichita | 16 min |
| May 28, 4:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 35 min |
| May 28, 4:23 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| May 28, 4:26 PM CDT | Tornado Warning | GLD | Gove | 19 min |
| May 28, 4:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 39 min |
| May 28, 5:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 30 min |
| May 28, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 28, 5:10 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| May 28, 5:20 PM CDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 28, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 39 min |
| May 28, 6:35 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 40 min |
Nearby
Tornado Warnings in Kansas, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.